Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Honolulu, HI

January 10, 2009Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jan 10, 2009, 11:28 PM HST for Kauai County, Hawaii. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2009, 11:28 PM HST (09:28 UTC)
Expired
Jan 11, 2009, 1:04 AM HST
In force
96 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WGHW50 PHFO 110928
FFWHFO
HIC007-111230-
/O.NEW.PHFO.FF.W.0002.090111T0928Z-090111T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1128 PM HST SAT JAN 10 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 230 AM HST

* AT 1118 PM HST...POLICE OFFICERS REPORTED FLASH FLOODING FROM 
  HEAVY RAIN NEAR THE HANALEI BRIDGE. THEREFORE...THIS BRIDGE MAY 
  BE CLOSED SOON. THE AREA OF HEAVY RAIN WAS MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  PRINCEVILLE...KILAUEA AND HANALEI.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2228 15969 2225 15928 2206 15929 2211 15976

$$
HOUSTON
1 follow-up statement
317 
WGHW70 PHFO 111104
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
104 AM HST SUN JAN 11 2009

HIC007-111112-
/O.CAN.PHFO.FF.W.0002.000000T0000Z-090111T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
104 AM HST SUN JAN 11 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...

THE HEAVY RAINS ASSOCIATED WITH THE LINE OF THUNDERSTORMS THAT MOVED 
THROUGH AROUND 1100 PM HST SATURDAY HAVE ENDED. HOWEVER...LIGHT TO 
MODERATE RAINFALL WILL CONTINUE ACROSS MOST OF THE ISLAND DURING THE 
NEXT FEW HOURS.

LAT...LON 2228 15969 2225 15928 2206 15929 2211 15976

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 8:30 PM HST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 10, 8:30 PM HST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT JAN 10 2009

.SYNOPSIS...
A FAST-MOVING COLD FRONT WILL BRING LOCALLY HEAVY SHOWERS AND
POSSIBLE THUNDERSTORMS TO KAUAI LATE TONIGHT...AND THEN PUSH DOWN TO
THE BIG ISLAND BY MONDAY MORNING. CONDITIONS WILL DRY OUT THROUGH
MOST OF NEXT WEEK...BUT ANOTHER FRONT MAY BRING MORE RAIN TO THE
ISLANDS BY NEXT FRIDAY.

&&

.DISCUSSION...
A RATHER SUBSTANTIAL FRONTAL CLOUD BAND APPROACHED KAUAI FROM THE
NORTHWEST...SUPPORTED BY A SHARP BUT NARROW TROUGH ALOFT. LIGHT
SOUTHEAST FLOW PREVAILED OVER THE THE STATE IN THE MEANTIME...
PUSHING A FEW SHOWERS ONTO SOUTHEAST SLOPES. THESE PREFRONTAL
SHOWERS WERE HEAVIEST WHERE A PLUME FROM ONE ISLAND MOVED ASHORE
ONTO ANOTHER...BUT GENERALLY RESEMBLED THE TYPES OF SHOWERS
ACCOMPANYING WET TRADES. RADAR DATA ALREADY SHOWED A WALL OF ECHOES
OFFSHORE TO THE WEST OF NIIHAU...BUT IT WAS NOT CLEAR WHAT FRACTION
OF THE RADAR RETURNS REPRESENTED ACTUAL PRECIPITATION REACHING THE
SURFACE...AND HOW MUCH WAS ASSOCIATED WITH WET ICE REMAINING AT
CLOUD HEIGHT.

GUIDANCE AGREES IN PREDICTING THE FRONTAL CLOUD BAND TO REACH KAUAI
SHORTLY BEFORE MIDNIGHT TONIGHT...AND OAHU AROUND DAYBREAK ON
SUNDAY. ALTHOUGH THIS VIGOROUS SYSTEM IS LIKELY TO PRODUCE PERIODS
OF HEAVY RAIN...IT SHOULD MOVE THROUGH QUICKLY ENOUGH THAT
WIDESPREAD FLOODING IS NOT LIKELY. HOWEVER...INDIVIDUAL SMALL
WATERSHEDS MAY BE OVERLOADED BY LOCAL DOWNPOURS. THE COLD POOL
ASSOCIATED WITH THE TROUGH ALOFT CERTAINLY COULD SUPPORT ISOLATED
THUNDERSTORMS AS WELL.

VIGOROUS AS THIS SYSTEM MAY BE...IT DOES NOT EXTEND MUCH FURTHER
SOUTH THAN 20N...AND SO IT CAN BE EXPECTED TO WEAKEN RAPIDLY UP TO
THE LATITUDE OF THE ISLANDS ONCE THE FAST-MOVING MID-LEVEL TROUGH
STARTS TO PULL AWAY TOWARD THE NORTHEAST ON SUNDAY. THUS...THOUGH
SHOWERS LIKELY WILL AFFECT OAHU MOST OF THE DAY...OVERALL RAINFALL
THERE SHOULD BE LESS THAN ON KAUAI TONIGHT...WHILE MAUI COUNTY AND
THE BIG ISLAND WILL EXPERIENCE ONLY THE REMNANTS OF THIS SYSTEM FROM
SUNDAY NIGHT THROUGH MONDAY. EVEN SO...SNOW OR ICE MAY ACCUMULATE ON
THE HIGH MOUNTAINS OF THE BIG ISLAND FROM SUNDAY AFTERNOON THROUGH
MONDAY MORNING.

A WEAK HIGH MOVING EASTWARD BEHIND THE FRONT WILL BRING TRADE WINDS
TO THE STATE ON MONDAY AND MONDAY EVENING. HOWEVER...THE SUBTROPICAL
RIDGE WILL PUSH DOWN OVER THE ISLANDS ON TUESDAY...BRINGING LIGHT
AND VARIABLE WINDS. THE RIDGE WILL REMAIN SOUTH OF THE ISLANDS
THROUGH THE REST OF NEXT WEEK SO TRADE WINDS WILL BE ABSENT. THE
WEATHER WILL REMAIN MOSTLY DRY THROUGH THURSDAY. ANOTHER FRONTAL
BAND MAY BRING MORE RAIN TO THE ISLANDS BY THURSDAY NIGHT OR FRIDAY.

&&

.MARINE...
A SWELL PRODUCED BY A LOW NORTHWEST OF THE ISLANDS WILL BUILD
OVERNIGHT. THIS SWELL WILL RAISE ADVISORY-LEVEL SURF ALONG SHORES
FACING NORTH AND WEST ON SUNDAY. COMBINED SEAS WILL EXCEED THE
THRESHOLD FOR A SMALL CRAFT ADVISORY IN WATERS NORTHWEST OF THE BIG
ISLAND.

ANOTHER LOW IS DEEPENING RAPIDLY EAST OF JAPAN. SWELL FROM THAT LOW
WILL REACH THE ISLANDS TUESDAY NIGHT AND LIKELY WILL PRODUCE LARGE
ENOUGH SURF ALONG SHORES FACING NORTH AND WEST TO REQUIRE A WARNING.
ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY MAY PRODUCE MORE
WARNING-LEVEL SURF.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FROM 4 AM SUNDAY TO 6 PM HST TUESDAY FOR
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH
SHORE-OAHU KOOLAU-WAIANAE MOUNTAINS-MOLOKAI-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND
WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST
WATERS.

SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 PM HST TUESDAY FOR
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
KAIWI CHANNEL.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 3:35 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr
Jan 10, 11:19 PM HSTSpecial Marine WarningHFO56 min
Jan 11, 12:11 AM HSTSpecial Marine WarningHFO64 min
Jan 11, 1:12 AM HSTSpecial Marine WarningHFO63 min
Jan 11, 1:24 AM HSTWind AdvisoryHFOHawaii10 hr
Jan 11, 2:13 AM HSTSpecial Marine WarningHFO62 min
Jan 11, 2:49 AM HSTAreal Flood AdvisoryHFOHonolulu64 min
Jan 11, 3:14 AM HSTSpecial Marine WarningHFO91 min
Jan 11, 4:43 AM HSTSpecial Marine WarningHFO92 min
Jan 11, 5:28 AM HSTAreal Flood AdvisoryHFOKalawao94 min
Jan 11, 6:10 AM HSTSpecial Marine WarningHFO95 min
Jan 11, 7:14 AM HSTAreal Flood AdvisoryHFOKalawao73 min
Jan 11, 7:21 AM HSTFlash Flood WarningHFOKalawao46 min
Jan 11, 7:52 AM HSTWinter Weather AdvisoryHFOHawaii9 hr

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.